Hail, Custer
- When
- July 8, 4:25 PM MST to 4:30 PM MST
- Where
- Custer County, 11 mi W of Wetmore
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.233, -105.283
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 8, 1:45 PM MST, 2 hours 40 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 245 PM MDT SUN JUL 8 2001 ...MAIN CONCERNS CONTINUE TO BE CHANCES OF THUNDERSTORMS... CURRENT WATER VAPOR IMAGERY CONTINUES TO SHOW CENTROID OF STRONG UPPER HIGH PRESSURE SYSTEM ACROSS SOUTHWEST KANSAS/NORTHERN OKLAHOMA...WITH "MONSOONAL" MOISTURE CIRCLING AROUND THE HIGH. 12Z PRECIPITABLE WATER PLOT SHOWS BULK OF MOISTURE CONTINUES TO BE ACROSS THE GREAT BASIN...WITH SLC AND BOI ABOVE 200 PERCENT OF NORMS...WITH COLORADO SHOWING INCREASING AMOUNTS OF MOISTURE WITH PWS AROUND AN INCH. REGIONAL RADARS AND SATELLITE SHOWING ISOLATED TO SCATTERED THUNDERSTORMS FIRING ACROSS SAN JUAN/LA GARITA MOUNTAINS... SWATCH AND COLLEGIATE RANGES...AND SPREADING INTO SAN LUIS AND UPPER ARKANSAS VALLEYS. THINGS SLOW TO START ACROSS THE EASTERN MOUNTAINS...DUE TO COOL SURGE EARLY THIS MORNING...THOUGH TOWERS BUILDING NICELY ACROSS RAMPART RANGE AND WET MOUNTAINS PER "WINDOW" OBSERVATION. MODELS IN DECENT AGREEMENT OF UPPER HIGH SLOWLY BUILDING EASTWARD IN THROUGH THE PERIOD...WITH CWFA REMAINING ON THE FRINGE OF MID AND UPPER LEVEL MOISTURE. AT THE SURFACE WEAK THERMAL LOW TO PERSIST ACROSS THE SOUTHEASTERN COLORADO PLAINS...WITH SFC BOUNDARY AND REMAINING AROUND EXTREME NORTHEAST CO/NW NEBRASKA/SE WYOMING. TONIGHT THROUGH MON NIGHT...GENERALLY FOLLOWED ETA/MESO ETA... SCATTERED MAINLY EVENING SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS...WITH LOCALLY HEAVY RAINERS AND DECREASING CLOUDS OVERNIGHT. I-25 CORRIDOR WILL BE A LAST MINUTE CALL...THOUGH WILL LIKELY GO WITH ISOLATED EVENING COVERAGE...WITH SOUTH TO SOUTHEAST STEERING FLOW ALOFT WILL KEEP MOST ACTIVITY MOVING NORTH. WILL KEEP FAR EASTERN PLAINS DRY...AS LATEST LAPS SOUNDINGS SHOWING MID LEVEL CAP HOLDING NICELY. MODELS DEVELOP ANOTHER MCS ACROSS NORTHEASTERN COLORADO...WITH ANOTHER NORTHERLY (OUTFLOW) SURGE ACROSS THE PLAINS LATE TONIGHT...THOUGH NOT AS STRONG AS LAST NIGHT. SUN/SUN NIGHT LOOKS TO BE REPEAT OF TODAY...THOUGH A BETTER CHANCE OF SHOWERS/TSTORMS ACROSS EASTERN MOUNTAINS AND ADJACENT PLAINS...AS STEERING FLOW BECOMES MORE SOUTH TO SOUTHWEST...ALLOWING FOR SOME STORMS TO MOVE OFF HIGHER TERRAIN. TUE/TUE NIGHT...MUCH OF THE SAME...WITH UPPER HIGH CONTINUING SLOWLY EASTWARD...WITH MID AND UPPER LEVEL MOISTURE PERSISTING ACROSS WESTERN CO. SCATTERED AFTERNOON AND EVENING SHOWERS ACROSS THE MOUNTAINS...WITH SOME MOVING ACROSS THE ADJACENT PLAINS. WILL SEE SLIGHT COOLING AT THE HIGHER ELEVATIONS WITH INCREASED MOISTURE IN THE AIR...WITH EASTERN PLAINS REMAINING AT OR ABOVE NORMS AS UPPER HIGH REMAIN ACROSS THE AREA. IN THE EXTENDED...(WED THRU SUN) MODELS CONTINUE TO SHOW AGREEMENT OF UPPER HIGH RETROGRADING BACK ACROSS CENTRAL NEW MEXICO BY THU AND BECOMING NEARLY STATIONARY THEREAFTER. THIS WOULD TEND TO CUT OFF THE SOUTHERLY MOISTURE FEED...AND ALLOW OCCASIONAL DISTURBANCES TO MOVE ACROSS THE EASTERN PLAINS IN WEAK WEST TO NORTHWEST FLOW ALOFT. WILL KEEP DIURNAL CHANCES OF THUNDERSTORMS ACROSS THE MOUNTAINS AS ENOUGH MOISTURE WILL LIKELY REMAIN ACROSS THE AREA. WITH HARD TO TIME DI!STURBANCES THE WEAK FLOW...WILL ALSO KEEP SLIGHT CHANCES ACROSS THE PLAINS...WITH TEMPS CONTINUING AT OR ABOVE NORMS. PUB...NONE. MW
COZ058>081-081930- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT SUN JUL 8 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING FOR ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS ACROSS THE PIKES PEAK REGION... AN OUTFLOW BOUNDARY WHICH MOVED ACROSS THE EASTERN PLAINS EARLY THIS MORNING...HAS INCREASED THE AMOUNT OF LOW LEVEL MOISTURE ACROSS THE AREA. LATER THIS AFTERNOON...THIS LOW LEVEL MOISTURE WILL ENHANCE THUNDERSTORM DEVELOPMENT...WITH SCATTERED SHOWERS AND STORMS EXPECTED TO DEVELOP ACROSS THE EASTERN MOUNTAINS AND ADJACENT PLAINS AFTER 2 PM. ALTHOUGH WIND SHEAR IN THE ATMOSPHERE IS RELATIVELY WEAK...ENOUGH INSTABILITY WILL BE IN PLACE TO ALLOW A FEW MARGINALLY SEVERE THUNDERSTORMS TO DEVELOP. THE PRIMARY THREAT OF SEVERE WEATHER WILL BE HAIL NEAR 1 INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. THE BEST AREA FOR SEVERE THUNDERSTORMS WILL CONINTUE TO BE ACROSS THE PIKES PEAK REGION. SOME OF THE THUNDERSTORMS IN THE PIKES PEAK REGION LATER THIS AFTERNOON AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. ACROSS THE FAR EASTERN PLAINS OF COLORADO...THE ATMOSPHERE WILL LIKELY REMAINED CAPPED...AND NO SIGNIFICANT THUNDERSTORM ACTIVITY IS ANTICIPATED. OVER THE REMAINDER OF THE MOUNTAINS OF SOUTHERN COLORADO...ISOLATED THUNDERSTORMS ARE CURRENTLBY DEVELOPING...AND ARE EXPECTED TO INCREASE IN COVERAGE THROUGH THE AFTERNOON AND EVENING. THE GREATEST THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINS.
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259562, 5259563.